Alert archive / West Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 62, NWS Blacksburg, VA

August 21, 2013Greenbrier County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 21, 2013, 5:33 PM EDT for Greenbrier County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2013, 5:33 PM EDT (21:33 UTC)
Expired
Aug 21, 2013, 9:30 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WGUS51 KRNK 212133
FFWRNK
WVC025-220130-
/O.NEW.KRNK.FF.W.0062.130821T2133Z-130822T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 930 PM EDT

* AT 529 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ASBURY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3781 8051 3774 8064 3776 8067 3779 8070
      3780 8071 3792 8063
$$
2 follow-up statements
157 
WGUS71 KRNK 212224
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT WED AUG 21 2013

WVC025-220130-
/O.CON.KRNK.FF.W.0062.000000T0000Z-130822T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENBRIER WV-
624 PM EDT WED AUG 21 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
SOUTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

AT 621 PM EDT...DOPPLER RADAR INDICATED THAT PERSISTENT SHOWERS AND  
THUNDERSTORMS HAVE DECREASED ACROSS THE WARNED AREA EARLY THIS 
EVENING. HOWEVER ADDED SHOWERS APPROACHING FROM THE WEST MAY CAUSE 
MORE HEAVY RAIN TO MOVE IN AFTER 7 PM. UP TO TWO INCHES OF RAIN HAVE 
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY 
ESPECIALLY NEAR MUDDY CREEK AS RUNOFF FROM THE EARLIER RAINFALL 
CONTINUES.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ASBURY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3781 8051 3774 8064 3776 8067 3779 8070
      3780 8071 3792 8063

$$

JH
326 
WGUS71 KRNK 220111
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 PM EDT WED AUG 21 2013

WVC025-220119-
/O.CAN.KRNK.FF.W.0062.000000T0000Z-130822T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENBRIER WV-
911 PM EDT WED AUG 21 2013

...THE FLASH FLOOD WARNING FOR
AND SOUTHERN GREENBRIER COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3781 8051 3774 8064 3776 8067 3779 8070
      3780 8071 3792 8063

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:59 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 21, 3:59 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT WED AUG 21 2013

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL ADVANCE EASTWARD TONIGHT FROM
KENTUCKY THROUGH VIRGINIA. A COLD FRONT WILL APPROACH THE REGION
ON THURSDAY...AND CROSS INTO AND THROUGH THE AREA FRIDAY. DRIER
AND COOLER HIGH PRESSURE WILL SETTLE OVER THE REGION FOR THE
WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 345 PM EDT WEDNESDAY...

WATER VAPOR IMAGERY IS SHOWING A SHORTWAVE TROUGH PROGRESSING
EASTWARD OVER THE INTERSECTION OF IN/OH/KY. ABUNDANT CONVECTION WAS
FIRING IMMEDIATELY WITHIN THE MAIN TROUGH AXIS OF THIS
FEATURE...EXTENDING SOUTH INTO CENTRAL KY/TN. ACROSS OUR
REGION...THE ACTIVITY HAS BEEN MORE ISOLATED TO SCATTERED IN
COVERAGE. HOWEVER...WHERE THE SHOWERS AND STORMS HAVE FORMED...THEY
HAVE BEEN IN SLOW MOVING CLUSTERS THAT HAVE ALLOWED FOR GENEROUS
AMOUNTS OF RAINFALL IN A RELATIVELY SHORT PERIOD OF TIME.

AS WE HEAD INTO THE EVENING HOURS THE MAIN TROUGH AXIS WILL APPROACH
THE WESTERN PART OF THE REGION. HOWEVER...AS THE FEATURE REACHES OUR
AREA...WE WILL BE PAST THE PEAK HEATING OF THE DAY AND STARTING TO
LOSE DAYLIGHT AND LOW LEVEL INSTABILITY. SO WHILE WE DO EXPECT
SHOWERS AND STORMS TO BE ACROSS PARTS OF THE AREA HEADING INTO THE
EVENING HOURS...THE TREND WILL BE FOR COVERAGE TO DECREASE AFTER
800 PM. COVERAGE IS EXPECTED TO BE GREATEST IN THE WEST IN ADVANCE
OF THE TROUGH AXIS AND ALSO NEAR THE VA/NC BORDER WHICH IS CURRENTLY
DOWNSTREAM OF A NUMBER OF CLUSTERS OF SHOWERS AND STORMS MOVING
NORTHEAST THROUGH NORTH AND SOUTH CAROLINA. TRAINING OF INDIVIDUAL
SHOWERS OR THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE
EVENING HOURS. ANY FLASH FLOODING IS EXPECTED TO BE VERY LOCALIZED
AND WILL BE HANDLED BY FLASH FLOOD WARNINGS AS NEEDED. A BROADSCALE
WATCH WOULD BE TOO EXPANSIVE...AND CONFIDENCE OF TARGETING A SELECT
GROUP OF COUNTIES IS NOT HIGH ENOUGH TO ISSUE ONE.

OVERNIGHT...THE TROUGH AXIS WILL CROSS THE REGION. WHILE ISOLATED
SHOWERS WILL STILL BE POSSIBLE IN ASSOCIATATION WITH THE DYNAMICS
AND ASSOCIATED COLD POOL ALOFT...A PERCENTAGE OF 20 TO 30 PERCENT IS
ALL THAT WILL BE FORECAST AFTER ROUGHLY MIDNIGHT.

AS WE GET INTO THURSDAY...LOW LEVEL WIND WILL BECOME WESTERLY ON THE
BACKSIDE OF THE DEPARTING SHORTWAVE TROUGH. THIS WILL HAVE A
TENDENCY TO HELP SQUELCH CONVECTION DURING THE DAY IN MOST AREAS.
THE WESTERN PART OF THE AREA MAY SEE SOME ISOLATED TO SCATTERED
UPSLOPE SHOWERS OR STORMS. ACTIVITY EAST OF THE CREST OF THE BLUE
RIDGE SHOULD BE ISOLATED AT BEST. A LEE SIDE TROUGH MAY FORM. IN
THAT CASE...THE FAR EASTERN PART OF THE REGION MAY HAVE A SLIGHTLY
BETTER CHANCE OF SEEING A SHOWER OR STORMS AS LOW LEVEL WIND BACK
TO THE SOUTHWEST OR SOUTH ON THE EAST SIDE OF THE LEE TROUGH.

LOW TEMPERATURES TONIGHT WILL BE COMPARABLE TO THOSE REALIZED THIS
MORNING GIVEN WE ARE EXPECTING NO SIGNIFICANT CHANGE IN AIRMASS.
HIGHS ON THURSDAY WILL LIKELY BE HIGHER THAN THOSE REALIZED TODAY
THANKS TO WESTERLY WINDS YIELDING LESS CLOUD COVER AND COMPRESSIONAL
WARMING IN THE EAST. TEMPERATURES IN THE MOUNTAINS SHOULD BE
COMPARABLE TO THOSE REALIZED TODAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 400 PM EDT WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE AREA FOR THURSDAY NIGHT
AND FRIDAY MORNING AS A STRONG COLD FRONT MAKES ITS WAY ACROSS THE
AREA. WILL SEE WINDS SHIFT FROM THE NORTHWEST AS THE FRONT MOVES
THROUGH DURING THE DAY ON FRIDAY...HOWEVER THE TRULY DRIER AIR WILL
LINGER TO THE NORTH THROUGH EVENING BEFORE MOVING IN AND BRINGING AN
END TO THE RESIDUAL RAINFALL. HIGH PRESSURE WILL PASS FROM THE GREAT
LAKES ACROSS NEW ENGLAND ON FRIDAY NIGHT THROUGH SATURDAY
NIGHT...EVENTUALLY WEDGING SOUTHWARD ALONG THE EASTERN FACE OF THE
APPALACHIANS.

EXPECT NEAR NORMAL TEMPERATURES FOR FRIDAY AS WARM TROPICAL AIR
POOLS AHEAD OF THE APPROACHING COLD FRONT...WHEREAS TEMPERATURES FOR
SATURDAY WILL BE A FEW DEGREES BELOW NORMAL AS THE NORTHEASTERLY
FLOW AROUND THE HIGH PRESSURE WEDGE CARRIES COOLER AIR FROM THE
ATLANTIC. OTHERWISE...WE CAN EXPECT MOSTLY CLEAR TO PARTLY CLOUD
SKIES AS OUR AREA RESTS ON THE EDGE OF A LARGE UPPER LEVEL RIDGE
SITUATED ACROSS THE CENTRAL UNITED STATES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 400 PM EDT WEDNESDAY...

HIGH PRESSURE WILL PUSH OFF THE NEW ENGLAND COAST ON SUNDAY...
ALLOWING WINDS TO BECOME MORE SOUTHERLY ACROSS OUR AREA. MAY SEE A
FEW SHOWERS DEVELOP ACROSS THE WESTERN RIDGE LINES AS GULF MOISTURE
TRIES TO WORK ITS WAY BACK INTO THE PICTURE...BUT COVERAGE APPEARS
ISOLATED AT THIS POINT.

THE BIGGER CONCERN WILL BE THE POSSIBILITY OF A STRONG THUNDERSTORM
COMPLEX RIDING AROUND THE UPPER RIDGE ON MONDAY OR TUESDAY...
PASSING FROM THE GREAT LAKES INTO THE MID ATLANTIC AREA. THE ECMWF
FORECAST MODEL IS FASTER WITH THE ARRIVAL OF THIS SYSTEM...BRINGING
IT IN ON MONDAY NIGHT...WHILE THE GFS MODEL IS SLOWER AND
WEAKER...BRINGING THE SYSTEM ACROSS POSSIBLY LATE TUESDAY. STILL
PLENTY OF TIME TO KEEP ON EYE ON HOW THIS SYSTEM DEVELOPS.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 150 PM EDT WEDNESDAY...

THE ASSOCIATED DYNAMICS WITH THE APPROACH OF A SHORTWAVE TROUGH
IS ENTERING THE REGION CURRENTLY. SURFACE TEMPERATURES CONTINUE TO
WARM AND HELP THE LOW LEVELS BECOME UNSTABLE. THE RESULT IS
DEVELOPMENT OF SHOWERS AND STORMS ACROSS THE AREA. THE GREATEST
CONCENTRATION THROUGH THE AFTERNOON HOURS IS EXPECTED TO BE ACROSS
THE MOUNTAINS. COVERAGE IS EXPECTED TO TRANSLATE EASTWARD HEADING
INTO THE EVENING HOURS. MOST AREAS WILL CONTINUE TO EXPERIENCE VFR
CONDITIONS THE REMAINDER OF THE AFTERNOON AND THROUGH THE EARLY
EVENING. THE EXCEPTION WILL BE THOSE LOCALIZED AREAS WITH MODERATE
TO HEAVE SHRA/TSRA. HERE BRIEF PERIODS OF IFR/MVFR CONDITIONS ARE
LIKELY ALONG WITH VARIABLE AND GUSTY WIND CONDITIONS.

THROUGH THE OVERNIGHT HOURS...CEILINGS WILL TREND TO A MIX OF
MVFR AND LOW END VFR CONDITIONS BY 06Z/2AM WITH A MIX OF IFR/MVFR
CEILINGS BY 12Z/8AM. VISIBILITIES WILL TREND TO IFR IN THOSE
LOCATIONS THAT RECEIVED RAIN TODAY AND EARLY THIS EVENING ALSO
SHELTERED VALLEYS ALSO WILL TREND TOWARD HAVING FOG.

THE TROUGH AXIS PASSES AROUND 12Z/8AM THURSDAY. THIS WILL ALLOW
WINDS TO VEER MORE WESTERLY AND INCREASE IN SPEED. ANY SUB-VFR
CONDITIONS SHOULD IMPROVE FAIRLY RAPIDLY TO VFR.

A BROADER LONGWAVE TROUGH AND ASSOCIATED COLD FRONT WILL PROGRESS
ACROSS THE EASTERN U.S. THURSDAY NIGHT INTO FRIDAY. LOOK FOR A
RETURN OF ORGANIZED SHOWERS AND STORMS IN ADVANCE...DURING...AND
IMMEDIATELY BEHIND ITS PASSAGE. SUB-VFR CONDITIONS WILL ACCOMPANY
THE HEAVIER SHRA/TSRA.

DRIER HIGH PRESSURE BUILDS IN TO THE AREA FOR THE WEEKEND. OTHER
THAN SOME LATE NIGHT AND EARLY MORNING MOUNTAIN AND RIVER VALLEY
FOG...VFR CONDITIONS ARE EXPECTED INTO MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...NF
LONG TERM...NF
AVIATION...DS
Hazardous weather outlook, Aug 21, 4:01 PM EDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT WED AUG 21 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
401 PM EDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
EVENING. ANY OF THE STRONGER STORMS WILL PRODUCE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY AND FRIDAY...THERE IS A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAIN.

SATURDAY THROUGH TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 4:36 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT WED AUG 21 2013

VAZ020-212100-
BATH VA-
436 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN BATH COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 500 PM EDT

* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A THUNDERSTORM PRODUCING HEAVY RAIN NEAR
  BURNSVILLE...MOVING TO THE EAST AT 20 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  AND BURNSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3822 7970 3820 7960 3820 7957 3814 7957
      3813 7971 3823 7974
TIME...MOT...LOC 2033Z 259DEG 16KT 3819 7966

MBS
Special weather statement, Aug 21, 4:42 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT WED AUG 21 2013

VAZ015-212115-
GRAYSON VA-
442 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS AN AREA
  OF HEAVY RAIN NEAR VOLNEY...MOVING TO THE EAST AT 15 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  TROUTDALE...
  MOUTH OF WILSON...
  ELK CREEK...
  BRIDLE CREEK...
  AND VOLNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3658 8144 3670 8144 3676 8115 3658 8121
TIME...MOT...LOC 2038Z 257DEG 12KT 3665 8136

MBS
Special weather statement, Aug 21, 4:48 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT WED AUG 21 2013

NCZ005-006-212130-
ROCKINGHAM NC-CASWELL NC-
448 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 530 PM EDT

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING AN AREA OF HEAVY RAIN NEAR MONROETON...MOVING TO THE EAST
  AT 15 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  REIDSVILLE...
  CAMP SPRINGS...
  LAWSONVILLE...
  MONROETON...
  AND QUICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3634 7978 3646 7946 3626 7944 3624 7970
      3625 7976
TIME...MOT...LOC 2046Z 253DEG 12KT 3629 7971

MBS
Special weather statement, Aug 21, 5:06 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT WED AUG 21 2013

WVZ045-212145-
GREENBRIER WV-
506 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING AN AREA OF HEAVY RAIN NEAR ALDERSON...MOVING TO THE
  NORTHEAST AT 10 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ASBURY...
  AND MEADOW BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3786 8049 3772 8061 3774 8067 3776 8067
      3780 8072 3791 8067
TIME...MOT...LOC 2104Z 207DEG 8KT 3780 8064

MBS
Special weather statement, Aug 21, 5:11 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT WED AUG 21 2013

VAZ015-212145-
GRAYSON VA-
511 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MOUTH OF WILSON...MOVING TO THE EAST AT
  15 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
  VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. A QUICK ONE INCH OF
  RAIN COULD FALL AS THIS STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  INDEPENDENCE...
  MOUTH OF WILSON...
  ELK CREEK...
  BRIDLE CREEK...
  AND VOLNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3669 8139 3677 8115 3677 8109 3658 8100
      3657 8115 3658 8139
TIME...MOT...LOC 2108Z 256DEG 15KT 3661 8132

JH
Special weather statement, Aug 21, 5:16 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT WED AUG 21 2013

VAZ020-024-212200-
BATH VA-ROCKBRIDGE VA-
516 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
  BURNSVILLE TO 6 MILES EAST OF WARM SPRINGS TO INGALLS FIELD...
  MOVING TO THE EAST AT 20 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF
  STORMS. RAINFALL AMOUNTS OF UP TO ONE INCH COULD FALL OVER
  SOUTHEAST BATH AND WESTERN ROCKBRIDGE COUNTIES.

* LOCATIONS IMPACTED INCLUDE...
  MILLBORO...
  GOSHEN...
  YOST...
  NIMROD HALL...
  AND BELLS VALLEY.

LAT...LON 3818 7951 3815 7953 3817 7949 3816 7944
      3809 7949 3799 7932 3783 7955 3784 7962
      3786 7961 3787 7965 3786 7968 3788 7974
      3790 7987 3806 7973 3819 7953
TIME...MOT...LOC 2112Z 279DEG 17KT 3818 7947 3805 7966 3795 7978

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:32 PM EDTSpecial Weather StatementRNKGreenbrier58 min
Aug 21, 5:06 PM EDTSpecial Weather StatementRNKGreenbrier39 min
Aug 21, 5:43 PM EDTSpecial Weather StatementRNKGreenbrier32 min
Aug 21, 6:34 PM EDTSpecial Weather StatementRNKSummers56 min
Aug 21, 6:48 PM EDTSevere Thunderstorm WarningRNKMercer57 min

Nearby

Flash Flood Warnings in West Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.